MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE RELINE MAS SYSTEM BONE TAP; STIMULATOR, NERVE

NUVASIVE, INC. NUVASIVE RELINE MAS SYSTEM BONE TAP; STIMULATOR, NERVE
Model Number 10000425
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/04/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient underwent an eight (8) level posterior fixation procedure from t10 to s1.During the procedure, as the surgeon attempted to tap the left l4 pedicle, the tip of the cannulated tap fractured.The fractured portion was unable to be retrieved.No further patient impact was reported.The patient's bone quality was noted to be very hard.
 
Additional Manufacturer Narrative
The device was returned to nuvasive for evaluation and the reported event was confirmed.Examination of the returned device identified the threaded portion of the distal tip had fractured off flush at 50mm depth indicator groove.A review of the reported event identify the surgeons notes call out the excessive force required due to the patients extremely sclerotic bone as the root cause of the instrument tip fracture.The fractured tip per surgeons prerogative was left in-situ fixed in the patients bone and not a concern for migration.No additional investigation required.Labeling review: ".Warnings, cautions and precautions: the implantation of pedicle screw spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this pedicle screw spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." ".Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the potential risks of the surgery." ".Do not implant the instruments: complications to the patient may include, but are not limited to: breakage of the device, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration.Breakage could cause injury to the patient." ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Intra-operative warnings: the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient.Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.When using the maxcess mas tlif system for distraction care must be taken to avoid damaging the pedicles which could compromise pedicle screw purchase.The physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted.".

Brand Name
NUVASIVE RELINE MAS SYSTEM BONE TAP
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key14983055
Report Number2031966-2022-00084
Device Sequence Number4973436
Product Code ETN
UDI-Device Identifier00887517511225
UDI-Public887517511225
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K112709
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number10000425
Device Catalogue NumberN/A
Device Lot NumberNG76928
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2022
Initial Report FDA Received Date07/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/22/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RELINE MAS SCREW SHANK
Patient Age65 YR
Patient SexFemale